Staff at Surrey’s Safe Point drug checking and injection site say they deal with more than a few overdoses weekly.
Harm Reduction Worker at Safe Point, Demirra Low Kontou, states they test users substances daily, drugs like cocaine, meth, heroin, crack etc, and most of them come in with at least a 10 percent fentanyl contamination.
She explains that a majority of street drugs are cut with fentanyl and users who experience fentanyl overdoses have a lower tolerance to the opioid.
“There are individuals who will be using substances that are one hundred percent fentanyl and they will be fine,”she says.
Kontou adds that she’s seen a startling increase of overdoses in the North Surrey sector and it is likely due to numerous bad batches circulating the area.
Vancouver Coastal Health sent out a tweet earlier this week outlining the major symptoms to spot an overdose and what to do. Anyone who witnesses an overdose is encouraged to call 9-1-1 immediately.
In the case that someone is trained to administer naloxone, make sure to open up the individuals airway, perform the administration of the medication, and stay present until first responders arrive on scene.